Mixing Diastat and Alcohol
Diastat Addiction Hotline
24/7, Toll-Free, Confidential844-207-6576
Diastat is a long-acting benzodiazepine. When inserted rectally, it starts acting quickly, and it stays in the system for days. It can also continue being effective for several days because of its duration of action and long half-life. Some of the side effects of Diastat are similar to other benzodiazepines. For example, it can cause drowsiness, sedation, confusion or motor impairment. In rare cases, benzodiazepines can cause something called paradoxical reactions. This means they can cause symptoms they’re intended to treat, such as anxiety or panic.
Diastat works similarly to other benzodiazepines. This class of drugs may vary in the onset of action and duration of action, but effects on the central nervous system are similar. Diastat increases the effects of the neurotransmitter GABA, creating a calming effect. That calming effect slows overactivity in the brain that can cause seizures as well as anxiety and other conditions. The central nervous system is also depressed when someone uses Diastat. For the most part, if it’s used as instructed, Diastat is considered safe, but there are risks when people misuse this medication.
Another sign of Diastat misuse is combining it with other substances. It’s not uncommon for people who use benzodiazepine recreationally to mix this drug class with other drugs. Two common combinations include benzos and alcohol, and benzos and opioids. Both can have serious side effects and consequences. Mixing Diastat and alcohol or other substances can also increase the likelihood of a polydrug addiction occurring. When someone specifically mixes Diastat and alcohol, both are depressing the central nervous system. Both also influence GABA levels in the brain. When two substances with similar effects are combined, it can cause people to feel buzzed or high. It can also create tranquilizing effects or over-intoxication. Some of the side effects of mixing Diastat and alcohol can include:
- Loss of coordination
- Extreme drowsiness
- Memory problems
- Lack of concentration
- Slurred speech
- Loss of motor control
- Being more likely to be in an accident or have a serious fall
Along with the above side effects of mixing alcohol and Diastat, the risk of overdose is higher as well. Since both alcohol and Diastat suppress the central nervous system and breathing, a person could have dangerous levels of respiratory depression. That respiratory depression can cause a person to go into a coma or die. Benzodiazepines on their own don’t often cause overdoses, but when mixing something like Diastat with another substance, the overdose risk goes up substantially. Signs of an overdose from mixing alcohol and diazepam can include slow breathing, low heart rate, nausea, coordination problems and loss of consciousness.
Healing and recovery are possible for addicts. Contact The Recovery Village to learn what options are available, and how to make a change in your life or the life of a loved one.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700